Alert archive / Oklahoma / Red Flag Warnings in 2026
Red Flag Warning 2, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 15, 2026, 11:35 AM CST for 25 counties in Oklahoma. It took effect at Jan 16, 2026, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2026, 11:35 AM CST (17:35 UTC)
- In effect from
- Jan 16, 2026, 9:00 AM CST
- Expired
- Jan 16, 2026, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Norman, OK
All 25 counties
Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kingfisher County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK
The radar
The Altus AFB radar (KFDR), 140 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS84 KOUN 151735 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 1135 AM CST Thu Jan 15 2026 OKZ004>006-009>011-014>018-021>024-027-033>038-160145- /O.NEW.KOUN.FW.W.0002.260116T1600Z-260117T0000Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Blaine-Kingfisher-Beckham-Washita-Caddo-Canadian-Grady- Harmon-Greer-Kiowa-Jackson-Tillman-Comanche- 1135 AM CST Thu Jan 15 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY FOR WESTERN OKLAHOMA AND PORTIONS OF CENTRAL OKLAHOMA... The National Weather Service in Norman has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 10 AM to 6 PM CST Friday. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Up to 53. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity will contribute to extreme fire behavior. && $$
3 follow-up statements
071 WWUS84 KOUN 160129 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 729 PM CST Thu Jan 15 2026 OKZ004>006-009>011-014>018-021>024-027-033>038-160730- /O.CON.KOUN.FW.W.0002.260116T1600Z-260117T0000Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Blaine-Kingfisher-Beckham-Washita-Caddo-Canadian-Grady- Harmon-Greer-Kiowa-Jackson-Tillman-Comanche- 729 PM CST Thu Jan 15 2026 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY FOR WESTERN OKLAHOMA AND PORTIONS OF CENTRAL OKLAHOMA... The National Weather Service in Norman has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 10 AM to 6 PM CST Friday. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Up to 53. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity will contribute to extreme fire behavior. && $$
146 WWUS84 KOUN 160547 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 1147 PM CST Thu Jan 15 2026 OKZ007-012-044-170000- /O.EXB.KOUN.FW.W.0002.260116T1500Z-260117T0000Z/ Grant-Garfield-Cotton- 1147 PM CST Thu Jan 15 2026 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHERN AND NORTHERN OKLAHOMA... The National Weather Service in Norman has issued a Red Flag Warning for breezy winds and low relative humidity, which is in effect from 9 AM to 6 PM CST Friday. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...Up to 55. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && $$ OKZ004>006-009>011-014>018-021>024-027-033>038-170000- /O.EXT.KOUN.FW.W.0002.260116T1500Z-260117T0000Z/ Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey- Custer-Blaine-Kingfisher-Beckham-Washita-Caddo-Canadian-Grady- Harmon-Greer-Kiowa-Jackson-Tillman-Comanche- 1147 PM CST Thu Jan 15 2026 ...RED FLAG WARNING NOW IN EFFECT FROM 9 AM TO 6 PM CST FRIDAY FOR WESTERN OKLAHOMA AND PORTIONS OF CENTRAL OKLAHOMA... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Up to 55. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity will contribute to extreme fire behavior. && $$
398 WWUS84 KOUN 160625 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 1225 AM CST Fri Jan 16 2026 OKZ004>007-009>012-014>018-021>024-027-033>038-044-170000- /O.CON.KOUN.FW.W.0002.260116T1500Z-260117T0000Z/ Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Garfield- Roger Mills-Dewey-Custer-Blaine-Kingfisher-Beckham-Washita-Caddo- Canadian-Grady-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Cotton- 1225 AM CST Fri Jan 16 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WESTERN OKLAHOMA AND PORTIONS OF CENTRAL OKLAHOMA... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...Up to 55. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...7 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds and low relative humidity will contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 15, 11:31 AM CST, 4 minutes earlier. Its key messages:
- Updated at 1114 AM CST Thu Jan 15 2026
- Strong, gusty northerly winds are expected Friday behind a cold front.
- Near-critical fire weather conditions are expected Friday afternoon, especially across western Oklahoma.
- Colder, below-normal temperatures on Saturday.
Area forecast discussion, Jan 15, 11:31 AM CST, 4 minutes before
Area Forecast Discussion National Weather Service Norman OK 1131 AM CST Thu Jan 15 2026 ...New AVIATION... .KEY MESSAGES... Updated at 1114 AM CST Thu Jan 15 2026 - Strong, gusty northerly winds are expected Friday behind a cold front. - Near-critical fire weather conditions are expected Friday afternoon, especially across western Oklahoma. - Colder, below-normal temperatures on Saturday. && .NEAR TERM... (Through Thursday) Issued at 130 AM CST Thu Jan 15 2026 Light and variable winds are ongoing across Oklahoma and north Texas early this morning with a surface high centered across the Southern Plains. As a result, there is quite a bit of variation in surface temperatures in short distances with the planetary boundary layer (i.e., local terrain effects and winds) being the primary impact on temperatures. Warmer, above-normal temperatures will return across Oklahoma and north Texas today as a downslope-warmed air mass advects eastward from the High Plains into the Southern Plains with a return to south to southwest surface winds. As a result, there will be an east-to-west temperature gradient this afternoon with high temperatures ranging from the mid 50s deg F (east) to the mid 70s deg F (west). As temperatures rise to 70s deg F near the 100th meridian, relative humidity values will fall to around 20%. Transient elevated fire weather conditions are possible; however, relatively light winds should prevent a greater fire weather risk today. Mahale && .SHORT TERM... (Thursday night through Saturday night) Issued at 130 AM CST Thu Jan 15 2026 A cold front will advance southward across the Plains Thursday night into Friday as the attendant mid/upper-level trough digs southward. As with recent cold fronts, it will be a dry cold front passage with no chance of precipitation. Strong, gusty northerly winds are expected during the day Friday with strong 925 to 700 mb winds as broad, cyclonic flow moves across the area in the wake of the cold front. Forecast soundings indicate the potential of wind gusts between 35 to 55 mph with vertical mixing in some locations to ~750 mb. Northwest into west central Oklahoma are the most likely areas to have the highest wind gusts. Cold air advection due to the northerly winds will result in steady and/or falling temperatures for many locations Friday afternoon with temperatures in the 40s and 50s deg F. Dry air advection behind the cold front will result in dew points falling into the single digits. Therefore, even through air temperatures will be seasonable, relative humidity values are expected to fall to 20% or lower. Convective-allowing models and even some global models indicate the potential for relative humidity values around 10% or even lower. The low relative humidity, combined with the strong northerly winds, will result in near-critical fire weather conditions across western Oklahoma and portions of northern Oklahoma and western north Texas. Elevated fire weather conditions are expected across much of the remaining area. The near-critical fire risk category indicates that conditions are favorable for problematic wildland fire ignitions and spread, including the possibility of a few large grass fires. The main mitigating factor for a greater fire weather risk is temperatures will be seasonable (i.e., not anomalously warm). Nevertheless, if the higher-end winds and lower-end relative humidity occur, some locations may reach critical fire weather conditions. Combined with fuels susceptible to fire spread due to the ongoing drought and limited rainfall (energy release component ranging from the 70th to 89th percentile), there will be a risk of problematic large fire occurrence given the total fire environment (fuels + weather). Fire weather conditions will improve Friday evening as winds decrease with the loss of daytime heating. Light snow/flurries are possible Saturday as a fast-moving shortwave trough embedded in the northwest flow provides synoptic- scale ascent above steep low-level lapse rates. No impactful accumulation is expected and it will be a scenario where most of the snow sublimates before reaching the surface given the dry subcloud layer (e.g., the radar mosaic will indicate a lot of echoes aloft that will end up being virga). The primary impact from the shortwave trough will abundant cloud cover and a reinforcing cold front. Cold, below-normal temperatures are expected Saturday afternoon with highs in the 30s and 40s deg F. The reinforcing cold front will bring breezy northwesterly winds in the afternoon (though lighter than Friday). As a result, elevated fire weather conditions are possible. The risk is appreciably lower than Friday given the lighter winds, lower temperatures, and the expected cloud cover. Light and variable winds, clearing skies, and a dry air mass Saturday evening will result in an excellent environment for radiational cooling. Low temperatures are expected to fall into the teens across much of the area. Mahale && .LONG TERM... (Sunday through Wednesday) Issued at 130 AM CST Thu Jan 15 2026 Temperatures are expected to moderate on Sunday as once again a downslope-warmed air mass advects eastward with a return to south to southwest surface winds. There will likely be an east-to-west temperature gradient with the lowest temperatures to the east and the highest temperatures to the west. The warmup will be brief as yet another cold front is forecast to move through Sunday night into Monday that will bring a return to below-normal temperatures on Monday before warmer weather returns on Tuesday. As we've often seen this winter, any cold air intrusions tend to be brief as downslope-warming off the higher terrain to our west quickly erodes the cold air as the surface high moves to the east. This typically occurs when Oklahoma and north Texas are the southwestern edge of a large-scale trough with embedded shortwave troughs providing frequent, dry frontal passages within northwest flow aloft. Mahale && .AVIATION... (18Z TAFS) Issued at 1114 AM CST Thu Jan 15 2026 LLWS is the primary concern late tonight into Friday morning with most terminals (except KDUA). Many of the latest short-term models have trended higher with post-frontal wind speeds and gusts on Friday. While there appears to be the potential for 60 knots of shear at KWWR on Friday morning, this magnitude is only apparent in the 12Z HRRR model and is thus an outlier. Have capped shear values at 50 knots for now. Expect strong north/northwest winds over northern Oklahoma early morning and becoming more widespread by mid-morning. Isolated gusts of 50 to 55 mph are possible over northwest and western Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 58 37 49 28 / 0 0 0 0 Hobart OK 65 35 51 27 / 0 0 0 0 Wichita Falls TX 66 38 55 29 / 0 0 0 0 Gage OK 68 30 47 22 / 0 0 0 10 Ponca City OK 56 33 46 23 / 0 0 0 0 Durant OK 55 39 56 31 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...10 SHORT TERM...10 LONG TERM....10 AVIATION...01
Nearby
Red Flag Warnings in Oklahoma, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.